Iowa, 2018

Hail in Iowa, May 13 to 14, 2018

May 13 to 14, 2018 · NWS DMX · 4 events in 3 counties and zones

A lingering boundary continued to plague the area as it waffled across southern Iowa and northern Missouri. Prior to the evening/overnight convection, lingering convection from the previous night moved out of Nebraska and into Iowa during the morning hours of the 13th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A lingering boundary continued to plague the area as it waffled across southern Iowa and northern Missouri. Prior to the evening/overnight convection, lingering convection from the previous night moved out of Nebraska and into Iowa during the morning hours of the 13th. Nearly all hail reports were sub-severe, however a storm or two was able to produce quarter sized hail reports. Later that evening, low level jet induced convection initiated in an environment devoid of much effective bulk shear but with relative high amounts of MUCAPE in excess of 2000 J/kg. Resulting storms were predominantly sub-severe, but a few updrafts were able to produce quarter to half dollar sized hail at times in the early morning hours of the 14th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 13, 5:01 AM CST, 5 hours 49 minutes earlier.

Area forecast discussion, May 13, 5:01 AM CST, 5 hours 49 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
601 AM CDT Sun May 13 2018

.SHORT TERM.../Today through Tonight/
Issued at 351 AM CDT Sun May 13 2018

The pattern has changed little over the weekend with nocturnal
convection the main concern. Weak elevated convection continues to
fester early this morning east of Des Moines in an environment of
1-1.5K elevated CAPE and around 40kts of effective shear. CAPE
profiles are fairly tall and skinny and forcing is relatively weak
so the convection has struggled to mature. The effective inflow
along the 300-305K isentropic surfaces is a weak 15-25kts and
veering with time. The main threat would be locally heavy rain.
Areas across Jasper and Poweshiek counties received 1.5-2.5 inches
of rain overnight. Water vapor imagery does note some weak lift
upstream, so there may be some minor intensification in the next
several hours, but the convection allowing models do not depict
much at all and this may not come into play until later today.
Thus outside of some token PoPs around 15z to account for upstream
NE convection, have a lull in PoPs after this exits with plenty
of lingering clouds. There will also be areas of morning fog west
and south. Highs will be a bit warmer than yesterday however as
the upstream upper ridge boosts heights somewhat.

Later today and this evening, the more humid airmass into KS and
MO south of our persistent boundary will increase MLCAPEs into the
2-3K j/kg range, but warm temps through the lowest 2.5km look to
keep sufficient CIN in place for anything surface based to
develop. The aforementioned rising heights will allow for elevated
instability to surge farther north however with nocturnal
warm/theta-e advection potentially generating an MCS across
northern IA where 0-2km moisture convergence should be maximized.
MUCAPEs may get to 1.5K j/kg but the effective shear looks
somewhat weak so agree with the Day 1 outlook not being more than
marginal. Neither the HREF or SPC calibrated severe probs signal
much. Locally heavy rains are possible however with little change
in airmass and moisture anomalies elevated for mid May.

.LONG TERM.../Monday through Saturday/
Issued at 351 AM CDT Sun May 13 2018

The main concern remains convective trends into early this week,
but the weather should become less active into midweek. The long
wave pattern will undergo two transitions through this period,
switching from our current seasonal SW flow regime to a summer-
like weak zonal pattern into midweek. This will be followed a
higher amplitude northern stream trough through the northern
Plains of some degree which should attempt to push through a weak
cold front to end the week.

At onset a northern stream short wave will increase synoptic
scale lift into Monday which will coincide with greater
instability into the southern half of Iowa. MLCAPEs may reach 3K
j/g south with the forcing and inverted trough producing a
favorable environment for convection in negligible CIN. The deep
shear does not look too strong, but the environment would be
capable of supporting severe weather considering the degree of
instability.

The forcing then exits into Tue with weakening zonal flow taking
hold reducing our PoPs for a few days. The main weather story by
midweek will be a somewhat summer-like pattern with just above
normal temps. By the end of the week the flow is so subtle that
models are not in good agreement and confidence is low, but the
overall trend is toward an uptick in PoPs as what's left of our
current western CONUS closed low moves into the Midwest and some
help from northern Plains/Canadian height falls eventually
increase synoptic lift and tries to push a front through either
Friday or Saturday. Temps and dewpoints look fairly seasonal into
the weekend.

&&

.AVIATION.../For the 12Z TAFS through 12Z Monday morning/
Issued at 600 AM CDT Sun May 13 2018

Widespread IFR/LIFR conditions are in place across central IA at
12z due to both ceilings and fog. Some improvement to IFR/MVFR is
anticipated later today, with a period of VFR possible southeast.
Confidence is low precip wise, but have included windows of
vicinity wording for most likely periods which include into midday
for upstream NE convection, and additional development possible
southeast this evening.

&&

.HYDROLOGY...
Issued at 351 AM CDT Sun May 13 2018

Currently three warnings and one watch remain in place for area
rivers. Barring any significant precip for these locations, which
is not expected at this point, the crest appears to be moving
down the West Fork Des Moines River this morning where warnings
remain in effect and should lead to continued minor flooding for
at least the next several days. A Flood Watch remains in effect
for the Cedar River at Cedar Falls where recent rainfall and the
potential for additional rains tonight may cause a return to at or
just above flood stage tomorrow.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Small
LONG TERM...Small
AVIATION...Small
HYDROLOGY...Small
Hazardous weather outlook, May 13, 3:43 AM CST, 7 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
443 AM CDT Sun May 13 2018

IAZ037>039-046>050-057>062-070>075-081>086-092>097-141000-
Hardin-Grundy-Black Hawk-Greene-Boone-Story-Marshall-Tama-Audubon-
Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-
Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-
Ringgold-Decatur-Wayne-Appanoose-Davis-
443 AM CDT Sun May 13 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A marginal risk for severe storms is forecast this afternoon and
tonight where the main threat will be large hail. Locally heavy
rain is also likely to accompany these storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Chances are increasing for severe weather over portions of central
to southern Iowa Monday afternoon into the evening. The main
threat will be large hail and damaging winds as well as heavy
rain that may lead to localized flash flooding. Additional storm
chances are forecast late this week and into next weekend.
However, the severe weather potential remains low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times today and Monday.

IAZ004>007-015>017-023>028-033>036-044-045-141000-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Crawford-Carroll-
443 AM CDT Sun May 13 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A few isolated non severe thunderstorms are possible by this
evening. Storms may contain locally heavy rain.

River flood warnings remain in effect for portions of the upper
reaches of the Des Moines River. Please refer to our website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are possible Monday into Tuesday with a low threat
for severe weather. Additional storm chances are forecast late
this week and into next weekend. However, the severe weather
potential remains low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KLP

In the hours before

Special weather statement, May 13, 5:53 AM CST, 4 hours 57 minutes before
Special Weather Statement
National Weather Service Des Moines IA
653 AM CDT Sun May 13 2018

IAZ044>047-057>060-070>073-081>084-092>095-131400-
Crawford-Carroll-Greene-Boone-Audubon-Guthrie-Dallas-Polk-Cass-
Adair-Madison-Warren-Adams-Union-Clarke-Lucas-Taylor-Ringgold-
Decatur-Wayne-
Including the cities of Denison, Carroll, Jefferson, Boone,
Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry,
Waukee, Adel, Des Moines, Atlantic, Greenfield, Stuart, Adair,
Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle,
Corning, Creston, Osceola, Chariton, Bedford, Lenox, New Market,
Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, and Humeston
653 AM CDT Sun May 13 2018

...Areas of Dense Fog Lingering This Morning...

Areas of dense fog is likely to linger across portions of central
to southwest Iowa through around 9 AM today. Visibility at times
may become reduced to less than a half mile, especially over
portions of southern Iowa along Interstate 35 south of Osceola to
the Missouri border and along Highway 34 west of Osceola. Even
with the sun rising this morning, keep your headlights on and
allow plenty of space between you and the vehicle ahead of you.

Podrazik
Local storm report, May 13, 8:03 AM CST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
903 AM CDT SUN MAY 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 AM     HEAVY RAIN       GRINNELL AIRPORT        41.71N 92.73W
05/13/2018  M2.22 INCH       POWESHIEK          IA   AWOS

            AWOS STATION GGI, GRINNELL AIRPORT.

0700 AM     HEAVY RAIN       3 SW GRINNELL           41.72N 92.73W
05/13/2018  M2.12 INCH       POWESHIEK          IA   CO-OP OBSERVER

            CO-OP OBSERVER STATION GRII4, 3 SW GRINNELL.

0700 AM     HEAVY RAIN       BROOKLYN                41.73N 92.43W
05/13/2018  M2.08 INCH       POWESHIEK          IA   CO-OP OBSERVER

            CO-OP OBSERVER STATION BRKI4, BROOKLYN.

0700 AM     HEAVY RAIN       NEWTON                  41.70N 93.05W
05/13/2018  M1.42 INCH       JASPER             IA   CO-OP OBSERVER

            CO-OP OBSERVER STATION NWTI4, NEWTON.

&&
Special weather statement, May 13, 9:31 AM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1031 AM CDT SUN MAY 13 2018

IAZ071-072-131630-
Adair IA-Madison IA-
1031 AM CDT SUN MAY 13 2018

At 1030 AM CDT, trained weather spotters reported a strong
thunderstorm near Orient, moving northeast at 35 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Winterset, Patterson, Macksburg, Bevington, Winterset-Madison County
Airport and Badger Creek State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4128 9445 4150 9404 4150 9389 4151 9379
      4133 9379 4116 9437
TIME...MOT...LOC 1530Z 240DEG 30KT 4125 9437

Cogil
Local storm report, May 13, 9:32 AM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1032 AM CDT SUN MAY 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 AM     HAIL             1 SE ORIENT             41.19N 94.40W
05/13/2018  M0.50 INCH       ADAIR              IA   TRAINED SPOTTER

            SPOTTER REPORTS PEA TO A FEW DIME SIZED HAIL
            STONES FALLING.

&&

FAB
Special weather statement, May 13, 10:03 AM CST, 47 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1103 AM CDT SUN MAY 13 2018

IAZ060-072-073-082-083-131645-
Clarke IA-Polk IA-Union IA-Madison IA-Warren IA-
1103 AM CDT SUN MAY 13 2018

...Small Hail and Heavy Rainfall...

At 1102 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Winterset to 10 miles west of Avenue Of
The Saints Event Center to 11 miles west of Lakeside Casino. Movement
was northeast at 35 mph.

Dime size hail will be possible with these storms.

Brief periods of heavy rainfall will be possible with these storms.

Locations impacted include...
Des Moines, West Des Moines, Indianola, Norwalk, Winterset,
Southridge Mall, Principal Park, Des Moines Int'l Airport, Avenue Of
The Saints Event Center, Iowa Events Center, Murray, St. Charles, New
Virginia, Truro, Martensdale, Cumming, Patterson, St. Marys, East
Peru and Spring Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4102 9405 4123 9404 4140 9414 4151 9385
      4151 9380 4153 9379 4160 9360 4141 9348
      4117 9350
TIME...MOT...LOC 1602Z 245DEG 30KT 4141 9409 4125 9399 4104 9402

Curtis
Special weather statement, May 13, 10:47 AM CST, 3 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1147 AM CDT SUN MAY 13 2018

IAZ060-061-073>075-084>086-131730-
Wapello IA-Marion IA-Jasper IA-Polk IA-Lucas IA-Mahaska IA-Monroe IA-
Warren IA-
1147 AM CDT SUN MAY 13 2018

...Nickel Sized Hail, Heavy Rain, Frequent Lightning...

At 1146 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Carlisle to 8 miles northwest of Chariton.
Movement was east at 40 mph.

Nickel size hail will be possible with these storms.

Periods of moderate to heavy rainfall will be possible with these
storms.

Locations impacted include...
Des Moines, Indianola, Pella, Knoxville, Chariton, Albia, Carlisle,
Monroe, Pleasantville, Prairie City, Melcher-Dallas, Eddyville,
Southridge Mall, Knoxville Raceway, Lake Red Rock, Sully, Milo,
Hartford, Russell and Lovilia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4166 9283 4105 9258 4096 9342 4152 9362
TIME...MOT...LOC 1646Z 258DEG 34KT 4149 9354 4111 9342

Curtis

The radar

The Des Moines radar (KDMX), 16 km away, was scanning. The volume nearest the first event began at 16:49 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Dallas

When
May 13, 10:50 AM CST
Where
Dallas County, 3.17 mi ENE of Dallas Center
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.690, -93.910

Trained spotter relayed report of quarter sized hail. The report came via social media and the location was estimated from radar.

Hail, Crawford

When
May 14, 1:30 AM CST
Where
Crawford County, 0.51 mi W of Denison
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
42.020, -95.360

Emergency manager reported half dollar sized hail.

Hail, Crawford

When
May 14, 1:33 AM CST
Where
Crawford County, 0.51 mi W of Denison
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.020, -95.360

Law enforcement reported a wide range in hail size from peas to quarters. Time was estimated from radar.

Hail, Polk

When
May 14, 3:56 AM CST
Where
Polk County, Polk City
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
41.770, -93.720

Amateur radio operator reported up to penny sized hail from about 4:56 am to 5 am.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753242, 753243, 753244, 753245.